Health officials announce voluntary drug recall
TAHLEQUAH – During the Tribal Council’s Health Committee meeting on May 13, Cherokee Nation Health Services officials offered officials an update regarding a medication recall.
Dr. Roger Montgomery informed legislators of a voluntary recall of three types of Losartan tablets – potassium, USP and potassium/hydrochlorothiazide – which was triggered by the discovery of a possible carcinogen.
He said it was found that certain lot numbers of the tablets, coming from producers in India, contained N-methylnitrosobutyric acid above daily intake levels approved by the FDA.
Losartan uses include treatment of high blood pressure, protecting type 2 diabetes patients from kidney damage and reducing stroke risk in those with hypertension and an enlarged heart.
Describing the recall as “significant but small,” Montgomery said the reported lot numbers indicated less than 100 CN Health Services patients had received Losartan included in the recall.
“We sent letters out to them by registered mail recommending if they are one of the patients that have this medication, that they bring it back to the pharmacy to have it replaced,” Montgomery said. “It is important to tell you that, even with this small amount of impurity, it is considered more of a risk to abruptly stop the medication than to take it for a few more days until you get the correct medication.”
Montgomery also updated committee members on the situation surrounding a thyroid antibody test that was giving false results of low levels of thyroglobulin in patients.
“Letters were sent out to about 300 patients,” he said. “We’ve not had any issues or complaints from patients. We’re getting the findings we were told by the company we would. All current tests are being done with reagent that works properly, and reporting is back to normal.”